Thursday, March 06, 2008

FDA Approves Abilify for Kids

*Warning – Excessive Sarcasm*
Great, just what we need - another psychiatric drug. This one's even approve for kids. The FDA recently approved Abilify for "Pediatric Bipolar Illness".
The facts are these: The symptoms for "Pediatric Bipolar Illness" sound like the growing pains most children go through. Here are the symptoms, and you can decide:

- An expansive or irritable mood (so if the kid is overly happy or overly irritable, they are mentally ill)

- Extreme sadness or lack of interest in play (if the other kids hate him or her - or vice versa)

- Rapidly changing moods lasting a few hours to a few days (ever seen a kid go from 0-60 in 1.3 seconds when they are hungry or tired? Could it be that it's a deficiency in food or sleep?)

- Explosive, lengthy, and often destructive rages (No tantrums allowed!)

- Separation anxiety (You can't love your parents and be worried that the people who have been around you constantly for the past five or so years are now leaving you with strangers)

- Defiance of authority (You must all be mindless drones)

- Hyperactivity, agitation, and distractibility (If you don't understand what your teacher is saying, so you get bored or distracted, you must have a mental illness)

- Sleeping little or, alternatively, sleeping too much (Who judges what "sleeping too much or too little" is in a child?)

- Bed wetting and night terrors (You know when you watched Terminator the other night? You now have a mental disorder. Enjoy.)

- Strong and frequent cravings, often for carbohydrates and sweets (Have a sweet tooth?! You MUST be crazy)

- Excessive involvement in multiple projects and activities (Can you multi-task? Can't have that. You might grow up to be capable of thinking for yourself)

- Impaired judgment, impulsively, racing thoughts, and pressure to keep talking
dare-devil behaviors (You react to peer pressure? You want to find out how high you can climb up that tree? Nutcase)

- Inappropriate or precocious sexual behavior (Your parents were too embarrassed to explain what your body is or does, so you are trying to figure it out? or You react to peer pressure? Off to the nuthouse with you! or better yet, let's give you a drug to make it all better)

- Delusions and hallucinations (hmmm... can't do much commenting on that one)

- Grandiose belief in own abilities that defy the laws of logic (ability to fly, for example) ( I guess R. Kelly is mentally ill then) - Note, the first comment in parentheses is not mine, it is actually on the list of symptoms. My comment is the R. Kelly one.

Okay, I know that this post is far more sarcastic than what I've posted before, but it makes me so mad I could spit that the FDA would approve a drug to "cure" kids of some specious disease. Look at the side-effects this drug has:

- Extrapyramidal Disorder (common extrapyramidal disorders are diseases like Parkinsons and they often cause strokes). Five percent of people who take Abilify got extrapyramidal disorder.
- Thoughts of hurting yourself
- Restlessness
- Headache or Anxiety
- Seizures
- Urinating less than usual or not at all
- Jaundice
- Insomnia
- Jerky muscle movements you cannot control
- Nausea
- Drowsiness, Dizziness or Weakness
- Choking or trouble swallowing
- Feeling faint

The list goes on. Look over these side-effects and look what the drug is supposed to cure. Do they look similar to you? Would you put your child on a drug like this?
Also, does anyone know if any studies done or any proofs presented with regard their being a connection between childhood "mental illness" (which, as I said above, sound a lot like growing pains to me) and adult "mental illness"?

2 comments:

Stephanie said...

My child has been on this drug for a year and is 8 and is doing much better. Thank you.

Julia said...

Hi Stephanie,

Thanks for the comment. I certainly don't want to pry, but I'd love to know what your son was diagnosed with.

Also, I really implore you to keep an eye out for the dangerous side effects that are listed by the FDA for Abilify.

I hope your son's condition improves and he never has to experience the terrible side effects listed in my post and by the FDA.